[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1983

Pyogenic Granuloma-like Acne Lesions During Isotretinoin Therapy

Author Affiliations

From the Department of Dermatology and Evans Memorial Department of Clinical Research, University Hospital, Boston University Medical Center. Dr Exner is currently with the US Air Force Hospital, Elmendorf, Alaska.

Arch Dermatol. 1983;119(10):808-811. doi:10.1001/archderm.1983.01650340018012
Abstract

• Three male patients with severe nodulocystic acne were treated with oral isotretinoin in a dosage of 0.5 to 1.0 mg/kg/day. A flare of their disease developed, characterized by an inflammatory, hemorrhagic, pyogenic, granuloma-like response of previously crusted acne lesions. This reaction occurred between the sixth and ninth weeks of treatment and was confined entirely to the chest and back. The severity of the reaction prompted the administration of oral prednisone and, in two cases, the discontinuation of isotretinoin therapy. In one patient, pyoderma gangrenosum developed on the thigh. The exact incidence of this pyogenic, granuloma-like reaction to isotretinoin is unknown, although we have seen it in three of 66 patients with nodulocystic acne treated with this drug. The cause of the reaction is unknown, but it may be due to the increased skin fragility and vascular proliferation known to be induced by isotretinoin.

(Arch Dermatol 1983;119:808-811)

×